Alert archive / South Dakota / Heat Advisories in 2019

Heat Advisory 3, NWS Sioux Falls, SD

June 29, 201914 counties in South Dakota; 11 counties in Iowa; 7 counties in Minnesota

NWS Sioux Falls, SD issued this heat advisory at Jun 29, 2019, 3:18 PM CDT for 14 counties in South Dakota; 11 counties in Iowa; 7 counties in Minnesota. It took effect at Jun 30, 2019, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2019, 3:18 PM CDT (20:18 UTC)
In effect from
Jun 30, 2019, 1:00 PM CDT
Expired
Jun 30, 2019, 9:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 32 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 35 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2861 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jun 29, 12:04 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 12:04 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1204 PM CDT Sat Jun 29 2019

.UPDATE...
Issued at 1202 PM CDT Sat Jun 29 2019

Issued an Excessive Heat Warning as dew points have been running
higher than forecast and are not expected to drop much given the
easterly component to the winds and the strong inversion in
place. Will be a nasty afternoon and evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 341 AM CDT Sat Jun 29 2019

The upper level ridge axis becomes oriented over the region today,
and will see the peak of the current heat wave as the low level
thermal ridge shifts to the east - resulting in high temperatures
into the 90s across the entire area. With dew points back into the
lower to mid 70s by afternoon, heat indices will top out at 100 to
105 degrees - with localized higher values - and the Heat Advisory
remains valid for this afternoon into mid evening.

Another very mild to warm night tonight as lows only fall into the
lower to mid 70s. A bigger uncertainty for the overnight period will
be the convective potential. Convection is expected to develop along
a surface boundary over ND/northern SD in the afternoon/evening, and
the uncertainty arises in where this convection eventually tracks
during the overnight period. CAMs continue to offer different
solutions, though a few (namely the NAM Nest and both the NMM and
ARW) bring some of this convection into our northern CWA, generally
toward 06Z. Maintained slight pops over that area for tonight to
cover this possibility. There is enough instability and shear that a
severe storm could not be ruled out if this convection were to
actually develop, with strong winds probably being the greater
threat. SPC Marginal Risk seems appropriate.

.LONG TERM...(Sunday through Friday)
Issued at 341 AM CDT Sat Jun 29 2019

Sunday remains another hot day, though confidence in temperatures is
a little lower - dependent on where a surface cold front sliding
southward ends up. Models are showing slight variations on how far
south the front gets by Sunday afternoon, thus making temperatures
forecasting a bit tricky. Areas to the south of the front will again
climb into the mid 90s, and another heat headline will be likely for
some of the area. Thunderstorm development in the vicinity of the
front becomes probable by Sunday evening, with the general model
consensus suggesting the greatest threat being from the Interstate
90 corridor northward. Convective parameters again support a SPC
Marginal Risk for that day.

The remainder of next week looks fairly unsettled with a couple of
frontal boundaries meandering over the area through much of the
period. This will create a threat of periodic thunderstorms almost
every day, as impulses move through a more zonal type upper level
flow. Though not as hot of late, it will remain warm and somewhat
humid, with highs generally in the 80s and afternoon dew points in
the upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat Jun 29 2019

VFR through the period. A few thunderstorms could track southward
from northeast SD late tonight into early Sunday morning but
confidence low on this.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 9 PM CDT this evening for SDZ038-
     039-052>055-057>071.

     Heat Advisory until 9 PM CDT this evening for SDZ040-050-056.

MN...Heat Advisory until 9 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Excessive Heat Warning until 9 PM CDT this evening for IAZ001-
     012-013-020-021-031-032.

     Heat Advisory until 9 PM CDT this evening for IAZ002-003-014-022.

NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ013-
     014.

&&

UPDATE...08
SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jun 29, 4:28 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Sat Jun 29 2019

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-300930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
428 AM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Hot temperatures and high dew points will result in afternoon and
early evening heat indices of 100 to 105 degrees across the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and muggy conditions will continue on Sunday, with afternoon and
early evening heat indices again ranging from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-300930-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
428 AM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Hot temperatures and high dew points will result in afternoon and
early evening heat indices of 100 to 105 degrees across the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Warm and muggy conditions will continue on Sunday, with afternoon
and early evening heat indices ranging from 95 to 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:40 AM CDTRiver Flood WarningFSDUnion18 hr
Jun 29, 11:59 AM CDTExcessive Heat WarningFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 15 more9 hr

Nearby

Heat Advisories in South Dakota, 2019Heat Advisories in Iowa, 2019Heat Advisories in Minnesota, 2019Every heat advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.